PMRGCAuk
6,917 members10,902 posts

Morning nausea

Wondering if anyone can explain why I've started to feel sick every morning when I wake up. I've had PMR for a year and have slow-tapered down to 5mg Pred. The nausea, which feels distinctly like morning sickness during pregnancy, lasts until around midday and occurs whether I eat breakfast or not. I take the medication when I get up.

It's not the worst thing I've ever had and I can cope, but I'd like an explanation if there is one.

23 Replies
oldestnewest

Would a late evening snack help? I remember when I started pred (20mg) I simply could not bear to be hungry as it soon turned to nausea and pain! I always had snacks by my bed for middle of the night snack-attacks.

Ginger biscuits? Ginger or mint tea? May help settle things.

So might you take pred on an empty stomach some days? That might be causing low level inflammation. Try the yogurt trick.

1 like
Reply

Thanks Soraya, I'll certainly try that. I do wake up several times a night so a biscuit or mint tea might help.

1 like
Reply

I get morning nausea. Yesterday I didn't want to eat until 11am having woken and started pill pushing at 7ish. It's a pain because it messes my stupid insulin injections up. I had my carbs as a slice of toast at about 9.30pm and drank a glass of water. O I was ok this morning. O don't know exactly what causes mine because there doesn't seem to be a pattern but I think part of it might be dehydration. I still wake in night sometimes with the sweats.

Reply

That's interesting. I'm lucky not to have to worry about insulin or anything other than the PMR. Mine has come on quite suddenly and it's every morning. I'm going to try Soraya's advice. Good luck with hours!

1 like
Reply

Make it a ginger biscuit Maxx57! They are better than plain at helping nausia

1 like
Reply

There is none really that could be sure - and it is something you need to report to your doctor. However innocuous it may feel it does need to be checked out.

You are at a level of pred where your body has to start producing cortisol itself again - and maybe it isn't. Poor adrenal function can cause nausea and vomiting and also low blood sugar - which often happens in the mornings although you say eating breakfast doesn't help.

1 like
Reply

I knew I could rely on you for an answer PMRpro! This is actually the second time I've got down to 5mg. The first time I had lots of pain and went back up to 10mg. No pain this time, just the nausea. And fatigue. I will definitely report it to my doctor, thank you.

Reply

This makes sense to me now why eating sometimes helps those waves of fatigue I feel. I'm having more trouble maintaining my diet these days because I definitely searching for energy through food.

Shortening my work day will have to come next, I fear. I get hit anywhere from 4-7pm now with a wave of fatigue. Hard to do my best work when that is happening. After dinner I usually get a second wind and rarely want to go to bed before midnight.

Getting 8 hours of sleep seems important for countering morning symptoms for me. Doing the math, it doesn't leave much of a work day left. LOL

Reply

I completely understand that! I no longer work between 3.00-5.00pm as I just have to sleep then. Also I can't do long car journeys now as the driving sends me to sleep.

Reply

I have had phases of this and I’m not sure what causes it. I wondered if it was weakness stemming from an Adrenal Function that hadn’t got going properly. I have started going back to sleep after my shower and taking medication, I feel pretty wiped out which can turn to nausea.

Reply

Thanks Jane. I have a few things to try. I guess it's just another thing to overcome on the PMR journey.

Reply

I have developed some slight nausea on some mornings, Pred 6.75 now. I assume it is part of the adrenal insufficiency that will last until my adrenals get up and ready to perform.

Luckily what I have now is fairly subtle and seems to disappear fairly quickly. It is nonetheless noteworthy for me since I usually walked with a healthy appetite.

Reply

Having spent a sleepless night feeling extremely nauseous yet again, I think I will need to see my Dr pretty soon. It's no longer just in the morning, but day and night.

Hoping you keep relatively well.

Reply

I have been experiencing daily nausea every morning and sometimes during the day, it comes on suddenly and I think it's after bending down ..like to tie shoes. I had the nausea before my PMR diagnosis but it went away like the other PMR symptoms upon starting treatment with pred .

I have been under dosed since the beginning of December due to a scheduled PET CT that works best on "Prednisone virgins". I hope that's the reason, because I feel awful and don't see the rheumi till mid March.

I am pretty sure the nausea, in my case, is a symptom of PMR or GCA.

The silver lining I found with the morning nausea is that it is easier to do the Intermittant fasting (eating within an 8 hour window), although lately, after 3 months of nausea and anorexia , I have gained weight!

Reply

The only thing I can eat at the moment is the odd dry cracker. I too practice the intermittent fasting and it has been good for me until now.

Reply

At least if I lost weight from all the calories I am NOT eating due to the nausea, I would welcome it, but this really sucks. And it's very hard to keep to low carbs when you don't have an appetite.

1 like
Reply

I've had nausea on and off since trying to reduce to 7.5mg pred. (Fr 40mg Nov 2016) Have it this morning. Had gone up to 8mg for a couple of days (dentist etc) - no nausea - and am just realising it's back. Rats! Guess connected w adrenal function. ??

Am about to have breakfast. Expect it to fade for a while and then reappear later. Food seems to buffer the stomach. Suppose should check it out. Notice quite a few of us seem to have it.

Incidentally, my blood sugar is always higher in the morning, and I take Repaglinide (diabetes tabs) before breakfast and Alogliptin after. (Steroid related diabetes) But have done this since starting pred, and don't think the nausea is related to that.

Drinking lots of water helps.

Reply

Yes, it does seem quite common. I think mine is definitely as a result of going down to 5mg. Just when you think you are on the final leg.......

Reply

Do yourself a favour - don't build hopes that you are "on the final leg"! That just sets you up for disappointment.

You aren't reducing relentlessly to zero - you are looking for the lowest dose that manages the symptoms as well as the starting dose did. That is a very differnt thing altogether and you have done very well to get down to 5mg.

2 likes
Reply

I know you are right, but I do find it difficult. Sometimes I have no difficulty in accepting that I'm quite ill and have to do whatever it takes to make life easy and happy. At other times my stubborn, "I can do anything if I put my mind to it" side comes out and I start thinking I can overcome by sheer mind control. But thank you for the reminder - I think I'll print off and put up a notice!

2 likes
Reply

That's a good idea to print off and put up a notice. Would be a good reminder for the people who we live with too 😉 "This notice explains why I am tired n crabby n sore sometimes"

2 likes
Reply

This is an educated guess on my part but the only time I have experienced nausea was when I had my children.....over fifty years ago.....till I had it with adrenal insuffiency. My guess is that your dosage is not enough and until you get your morning pills....your body is reacting. I could be wrong....just sharing my feeling.

Reply

Yes this seems to be in line with what some others have said. Actually, the nausea has got significantly worse over the weekend, now lasting all day. The taper to 5mg has been very recent so I think that's it. I have no spare medication so I intend contacting my surgery tomorrow with a view to increasing.

Reply

You may also like...